Alert archive / Tennessee / Flash Flood Warnings in 2010

Flash Flood Warning 34, NWS Nashville, TN

August 18, 20105 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 18, 2010, 9:19 AM CDT for 5 counties in Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2010, 9:19 AM CDT (14:19 UTC)
Expired
Aug 18, 2010, 12:15 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Clay County, TN, Fentress County, TN, Overton County, TN, Pickett County, TN, Putnam County, TN

The radar

The Knoxville radar (KMRX), 140 km from the middle of the area, began a volume at 14:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2010-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1640 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2010-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1640 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

300 
WGUS54 KOHX 181419
FFWOHX
TNC027-049-133-137-141-181715-
/O.NEW.KOHX.FF.W.0034.100818T1419Z-100818T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
919 AM CDT WED AUG 18 2010

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN CLAY COUNTY IN MIDDLE TENNESSEE...
  FENTRESS COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF JAMESTOWN...
  OVERTON COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF LIVINGSTON...
  PICKETT COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF BYRDSTOWN...
  NORTHEASTERN PUTNAM COUNTY IN MIDDLE TENNESSEE...

* UNTIL 1215 PM CDT

* AT 914 AM CDT...DANGEROUS FLASH FLOODING WAS OCCURRING IN THE      
  WARNED AREA.

* NUMEROUS WATER RESCUES AND ROAD CLOSURES HAVE OCCURRED AND WITH     
  ADDITIONAL RAINFALL THIS MORNING...DANGEROUS FLASH FLOODING IS     
  EXPECTED TO CONTINUE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. WHEN 
ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN 
AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. 

&&

LAT...LON 3633 8475 3633 8477 3629 8479 3627 8487
      3616 8490 3616 8497 3615 8498 3617 8503
      3615 8504 3615 8547 3662 8550 3663 8497
      3660 8477 3640 8465

$$

LAROSA
1 follow-up statement
318 
WGUS74 KOHX 181551
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1051 AM CDT WED AUG 18 2010

TNC027-049-133-137-141-181715-
/O.CON.KOHX.FF.W.0034.000000T0000Z-100818T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PUTNAM TN-OVERTON TN-FENTRESS TN-PICKETT TN-CLAY TN-
1051 AM CDT WED AUG 18 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT FOR
EASTERN CLAY...PICKETT...FENTRESS...OVERTON AND NORTHEASTERN PUTNAM
COUNTIES...

AT 1046 AM CDT...DANGEROUS FLASH FLOODING WAS OCCURRING IN THE 
WARNED AREA.

* NUMEROUS WATER RESCUES AND ROAD CLOSURES HAVE OCCURRED AND WITH     
  ADDITIONAL RAINFALL THIS MORNING...DANGEROUS FLASH FLOODING IS     
  EXPECTED TO CONTINUE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LIVINGSTON...
JAMESTOWN AND BYRDSTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. WHEN 
ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN 
AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. 

&&

LAT...LON 3633 8475 3633 8477 3629 8479 3627 8487
      3616 8490 3616 8497 3615 8498 3617 8503
      3615 8504 3615 8547 3662 8550 3663 8497
      3660 8477 3640 8465

$$

LAROSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 6:27 AM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 18, 6:27 AM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
627 AM CDT WED AUG 18 2010

.AVIATION 12Z DISCUSSION...
SURFACE TROUGH TO THE WEST OF THE MID STATE WILL CONTINUE TO USHER IN
A DEEP AND MOIST SOUTHERLY FETCH. THUS...SHOWERS AND TSTMS WILL
CONTINUE ALONG WITH CIGS AOB 3KFT AND VSBYS IN THE 1-3 SM RANGE.
PRECIP WILL DECREASE IN COVERAGE FROM WEST TO EAST AFTER 06Z THU.

&&

.PREV DISCUSSION... /ISSUED 313 AM CDT WED AUG 18 2010/

DISCUSSION...
ANALYSIS SHOWING FRONTAL BOUNDARY NOW STALLED JUST NORTH OF THE CWA
..WITH DEWPTS WELL RECOVERED. ALOFT...UL TROF WORKING ACROSS THE NATIONS
MID-SECTION. NOSE OF LL JET AS WELL AS WEAK IMPULSES HELPING TO
ENHANCE ONGOING CONVECTION.

DEEPER MOISTURE FLOWING INTO THE REGION EXTENDING FROM REMNANTS OF
GULF TROPICAL SYSTEM. AS UL TROF MOVES SLOWLY EAST TODAY/TONIGHT...
DEEP MOISTURE FEED WILL REMAIN IN FULL SWING. ADDITIONALLY...MOVING
UL TROFS WILL NUDGE FRONTAL BOUNDARY SOUTH WHICH LOOKS TO STALL ACROSS
NORTH AL TOWARD 12Z THU. LL/ML JET STEAKS ALSO CUTTING IMMEDIATE AREA
THROUGH THAT PERIOD. ULTIMATELY...SHWRS/STORMS EXPECTED TO BE WIDESPREAD
THROUGH TONIGHT...WITH POSSIBILITY OF LOCALLY HEAVY AT TIMES...ESPECIALLY
TODAY.

ON THU...UL TROF PASSES AND WEAK RIDGING BUILDS IN THU NIGHT. WIDESPREAD
PCPN WILL SLOWLY END DURING THU AFTERNOON AND REALLY QUIET DOWN IN
THE EVENING AS FRONT MOVES FURTHER SOUTH.

UL RIDGE WEAKENS ALREADY FRI...WHICH ALLOWS DEEPER MOISTURE TO WORK
BACK UP INTO THE REGION LATER IN THE DAY AS ANOTHER WEAK UL TROF
APPROACHES. THIS TROF SETS UP OVER THE AREA SAT THEN MOVES EAST
SUN AS RIDGE BUILDS TO THE WEST. THIS WILL MEAN AT LEAST SCT
SHWRS/STORMS RETURN FRI INTO MUCH OF SUN...BUT UL RIDGE
STRENGTHENING AFTER THAT POINT WILL BRING A DRY START TO NEXT
WEEK.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, Aug 18, 7:59 AM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
759 AM CDT WED AUG 18 2010

TNZ005>011-022>034-056>060-062>066-093>095-191030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-WAYNE-
LAWRENCE-GILES-
759 AM CDT WED AUG 18 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

LARGE AMOUNTS OF RAIN HAVE FALLEN ACROSS PARTS OF MIDDLE TN. AN
ADDITIONAL TWO TO FOUR INCHES OF RAIN IS EXPECTED...WITH LOCALLY
HIGHER AMOUNTS. THIS WILL LEAD TO STANDING WATER ON ROADWAYS AS
WELL AS FLOODING. ISOLATED STRONG THUNDERSTORMS MAY ALSO DEVELOP
THIS AFTERNOON.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

TNZ061-075-077>080-191030-
MARSHALL-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-
759 AM CDT WED AUG 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAIN EXPECTED MAY LEAD TO STANDING WATER ON ROADWAYS
AS WELL AS MINOR FLOODING. ISOLATED STRONG STORMS MAY DEVELOP THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

07

In the hours before

Local storm report, Aug 18, 7:26 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
726 AM CDT WED AUG 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     FLOOD            5 NW COOKEVILLE         36.21N 85.57W
08/18/2010                   PUTNAM             TN   PUBLIC

            PIPPEN ROAD IS UNDER 3 TO 4 INCHES OF WATER.

&&

BWHITEHD
Local storm report, Aug 18, 7:52 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
752 AM CDT WED AUG 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 AM     FLASH FLOOD      LIVINGSTON              36.39N 85.33W
08/18/2010                   OVERTON            TN   LAW ENFORCEMENT

            SEVERAL ROAD CLOSURES ACROSS THE COUNTY DUE TO FLOODING.

&&

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 6:22 AM CDTAreal Flood AdvisoryOHXClay, Jackson, Macon, Smith, Trousdale3 hr
Aug 18, 7:08 AM CDTAreal Flood WarningOHXCannon, Clay, DeKalb, Fentress, Jackson, Macon and 7 more4 hr
Aug 18, 7:39 AM CDTFlash Flood WatchOHXBedford, Benton, Cannon, Cheatham, Clay, Coffee and 33 more14 hr
Aug 18, 1:01 PM CDTFlash Flood WarningOHXBenton, Giles, Hickman, Humphreys, Lawrence, Lewis and 5 more8 hr
Aug 18, 1:08 PM CDTFlash Flood WarningOHXBedford, Cannon, Coffee, Cumberland, DeKalb, Grundy and 8 more9 hr
Aug 18, 1:12 PM CDTFlash Flood WarningOHXClay, Cumberland, Fentress, Jackson, Macon, Overton and 4 more12 hr
Aug 18, 1:18 PM CDTFlash Flood WarningOHXCheatham, Davidson, Macon, Robertson, Rutherford, Smith and 4 more8 hr
Aug 18, 1:30 PM CDTFlash Flood WarningOHXCheatham, Davidson, Macon, Robertson, Rutherford, Smith and 4 more7 hr
Aug 18, 3:40 PM CDTAreal Flood AdvisoryOHXBenton, Cheatham, Dickson, Hickman, Houston, Humphreys and 3 more3 hr

Nearby

Flash Flood Warnings in Tennessee, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.